Mucous Membrane Necrosis Secondary to OTC Bronchodilator Overuse
A 35-year-old man was hospitalized with severe dehydration secondary to necrosis of the throat. He found oral intake impossible because of severe discomfort when swallowing. The patient took no prescription medications; he had not been hospitalized or seen by a medical practitioner recently.
During the history, Sam Poser, MD, of Columbus, Wis, learned that the patient had self-diagnosed asthma and had been using an over-the-counter bronchodilator, inappropriately, dozens of times a day at up to 5-minute intervals. All cultures were negative for pathogenic organisms. Normal pulmonary function test results led to the diagnosis of superficial vasoconstriction and subsequent necrosis and sloughing of the mucous membranes caused by the excessive use of an inhaled vasoconstrictor/bronchodilator.
After several days of hydration and analgesia, the patient was able to eat and drink without difficulty. The necrotic patches healed without further problems.